Advertisement

Drugs & Therapy Perspectives

, Volume 35, Issue 9, pp 418–423 | Cite as

Examine the skin and thoroughly review medical/medication history when considering a diagnosis of drug-induced pigmentation

  • Adis Medical WritersEmail author
Drug Reactions and Interactions
  • 8 Downloads

Abstract

Several medications have been implicated in drug-induced pigmentation, with evidence for the association primarily derived from case reports. The incidence rates of drug-induced pigmentation are difficult to assess and diagnosis is often complicated by the delayed onset of pigmentation and co-existing polypharmacy. Therefore, a thorough medical history, a review of current and previous medications and a complete skin examination are necessary, with subsequent discontinuation of the suspected causative agent to resolve symptoms.

Notes

Compliance with ethical standards

Funding

The preparation of this review was not supported by any external funding.

Conflict of interest

The article was adapted from the American Journal of Clinical Dermatology 2019; 20(1):75–96 [1] by employees of Adis International Ltd./Springer Nature, who are responsible for the article content and declare no conflicts of interest.

References

  1. 1.
    Nahhas AF, Braunberger TL, Hamzavi IH. An update on drug-induced pigmentation. Am J Clin Dermatol. 2019;20(1):75–96.Google Scholar
  2. 2.
    Armenta AM, Henkel ED, Ahmed AM. Pigmentation disorders in the elderly. Drugs Aging. 2019;36(3):235–45.Google Scholar
  3. 3.
    Dereure O. Drug-induced skin pigmentation: epidemiology, diagnosis and treatment. Am J Clin Dermatol. 2001;2(4):253–62.Google Scholar
  4. 4.
    Dai J, Belum VR, Wu S, et al. Pigmentary changes in patients treated with targeted anticancer agents: a systematic review and meta-analysis. J Am Acad Dermatol. 2017;77(5):902-10.e2.Google Scholar
  5. 5.
    Rajpar SF, Marsden JR. Imiquimod in the treatment of lentigo maligna. Br J Dermatol. 2006;155(4):653–6.Google Scholar
  6. 6.
    Lee HY, Lim KH, Ryu Y, et al. Bleomycin-induced flagellate erythema: a case report and review of the literature. Oncol Lett. 2014;8:933–5.Google Scholar
  7. 7.
    Kumar B, Saraswat A, Kaur I. Mucocutaneous adverse effects of hydroxyurea: a prospective study of 30 psoriasis patients. Clin Exp Dermatol. 2002;27(1):8–13.Google Scholar
  8. 8.
    Tsao AS, Kantarjian H, Cortes J, et al. Imatinib mesylate causes hypopigmentation in the skin. Cancer. 2003;98(11):2483–7.Google Scholar
  9. 9.
    Valeyrie L, Bastuji-Garin S, Revuz J, et al. Adverse cutaneous reactions to imatinib (STI571) in Philadelphia chromosome-positive leukemias: a prospective study of 54 patients. J Am Acad Dermatol. 2003;48(2):201–6.Google Scholar
  10. 10.
    Brazzelli V, Prestinari F, Barbagallo T, et al. A long-term time course of colorimetric assessment of the effects of imatinib mesylate on skin pigmentation: a study of five patients. J Eur Acad Dermatol Venereol. 2007;21(3):384–7.Google Scholar
  11. 11.
    Drummond A, Micallef-Eynaud P, Douglas WS, et al. A spectrum of skin reactions caused by the tyrosine kinase inhibitor imatinib mesylate (STI 571, Glivec). Br J Haematol. 2003;120(5):911–3.Google Scholar
  12. 12.
    Leong KW, Lee TC, Goh AS. Imatinib mesylate causes hypopigmentation in the skin. Cancer. 2004;100(11):2486–7.Google Scholar
  13. 13.
    Rappersberger K, Honigsmann H, Ortel B, et al. Photosensitivity and hyperpigmentation in amiodarone-treated patients: incidence, time course, and recovery. J Investig Dermatol. 1989;93(2):201–9.Google Scholar
  14. 14.
    Skare T, Ribeiro CF, Souza FH, et al. Antimalarial cutaneous side effects: a study in 209 users. Cutan Ocul Toxicol. 2011;30(1):45–9.Google Scholar
  15. 15.
    Tang S, Yao L, Hao X, et al. Clofazimine for the treatment of multidrug-resistant tuberculosis: prospective, multicenter, randomized controlled study in China. Clin Infect Dis. 2015;60(9):1361–7.Google Scholar
  16. 16.
    Pitt F. Tuberculosis, prevention and therapy. In: Hook EWMG, Gwatney JM, et al., editors. Current concepts of infection sdisease. New York: Wiley; 1977. p. 181–94.Google Scholar
  17. 17.
    McGrae JD Jr, Zelickson AS. Skin pigmentation secondary to minocycline therapy. Arch Dermatol. 1980;116(11):1262–5.Google Scholar
  18. 18.
    Simons JJ, Morales A. Minocycline and generalized cutaneous pigmentation. J Am Acad Dermatol. 1980;3(3):244–7.Google Scholar
  19. 19.
    Patel K, Cheshire D, Vance A. Oral and systemic effects of prolonged minocycline therapy. Br Dent J. 1998;185(11–12):560–2.Google Scholar
  20. 20.
    Eisen D, Hakim MD. Minocycline-induced pigmentation: incidence, prevention and management. Drug Saf. 1998;18(6):431–40.Google Scholar
  21. 21.
    Fraunfelder FT, Randall JA. Minocycline-induced scleral pigmentation. Ophthalmology. 1997;104(6):936–8.Google Scholar
  22. 22.
    Pepine M, Flowers FP, Ramos-Caro FA. Extensive cutaneous hyperpigmentation caused by minocycline. J Am Acad Dermatol. 1993;28(2 Pt 2):292–5.Google Scholar
  23. 23.
    Mondou E, Hinkle J, Shaw A, et al. Incidence of skin discoloration across phase 3 clinical trials of emtricitabine (FTC) in adults. In: International AIDS conference, Bangkok; 2004.Google Scholar
  24. 24.
    Shirasaka T, Tadokoro T, Yamamoto Y, et al. Investigation of emtricitabine-associated skin pigmentation and safety in HIV-1-infected Japanese patients. J Infect Chemother. 2011;17(5):602–8.Google Scholar
  25. 25.
    Sharpe ED, Reynolds AC, Skuta GL, et al. The clinical impact and incidence of periocular pigmentation associated with either latanoprost or bimatoprost therapy. Curr Eye Res. 2007;32(12):1037–43.Google Scholar
  26. 26.
    Resnik S. Melasma induced by oral contraceptive drugs. JAMA. 1967;199(9):601–5.Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Springer NatureAucklandNew Zealand

Personalised recommendations